Could Biologic Psoriasis Treatments Affect Coronary Artery Disease?
Anti-inflammatory biologic therapies to treat psoriasis and other diseases with autoimmune functions are increasingly prescribed. Coronary artery disease (CAD) shares a similar inflammatory pathway as psoriasis, and the association between psoriasis and cardiovascular disease due to accelerated CAD is well established. Researchers investigated whether treatment of psoriasis with biologic agents would affect the progression of coronary atherosclerosis in patients with moderate to severe psoriasis. In a study published in JAMA Dermatology, patients with severe psoriasis initiating biological therapy and matched controls not receiving systemic therapy, underwent coronary CTs at baseline and after 13 months of follow-up. The changes in CAC score, number of coronary plaques, severity of narrowing, composition, and vessel wall volume were measured. Biological therapies approved for psoriasis (adalimumab, etanercept, infliximab, ustekinumab) were used in the study. The results showed that clinically effective anti-psoriatic treatment with biological agents was associated with reduced coronary atherosclerosis progression. Similarly, the progression of other coronary atherosclerosis variables including the severity of luminal abnormalities and the vessel wall volume progressed in control patients but not in patients initiating biological treatment. The study authors caution that the generalizability of the results may be limited to patients with moderate-to-severe psoriasis without known CAD, and it remains unknown to what extent the finding of reduced CAD progression translates into a reduced risk of cardiovascular events. However, they concluded that based on their data, there is pathophysiological evidence that anti-inflammatory biologic treatment may prevent asymptomatic coronary atherosclerosis progression in patients with moderate-to-severe psoriasis.
Byline: Martha L. Sikes, MS, RPh, PA-C
Posted: November 29, 2016
Source: JAMA Network
Adapted from the original article.
[Image: DermNet New Zealand]